Two problems related to the non-vanishing of \(L(1,\chi)\). (English) Zbl 0929.11003

For a real number \(u\) let \(((u)):= u-[u]-1/2\) denote the centered fractional part of \(u\). The authors consider two different problems both leading to the study of the ranks of matrices with entries zero or \(((xy/q))\), where \(0\leq x\), \(y<q\). They observe also that these ranks are closely connected with the nonvanishing of the Dirichlet functions \(L(s,\chi)\) at \(s=1\).
The first problem has its origin in the diophantine geometry and asks for the number of linearly independent functions of the form \[ f_{a,q}(n) =n/q+ \bigl((an/q) \bigr)- \biggl(\bigl(a+1) n/q\bigr) \biggr)=n/q+ g_{a, q}(n),\quad a,q\in\mathbb{Z},\;q>0. \] It is proved (Theorem 1) that the vector space generated by the functions \(g_{a,q}\) \((f_{a,q}\text{ resp.)}\) is equal to \([(q-3)/2]+d(q)\) \(([(q-1)/2]+d(q)\) resp.).
The second problem arises from Fourier analysis and concerns functions of the form \[ g(x)=\sum^\infty_{n=1}{f(n)\over n}\cos 2 \pi nx, \] where \(f\) is complex-valued and periodic modulo \(q\) for a positive integer \(q\). It is proved that if all sums \(\delta_h(d):={1\over d}\sum^d_{a=1} h(a/d)\) vanish for \(d\geq 1\) then \(f\) is identically zero. Hence the sums \(\delta_h (d)\) uniquely determine \(h\) (Theorem 2).


11A25 Arithmetic functions; related numbers; inversion formulas
15A03 Vector spaces, linear dependence, rank, lineability
11M20 Real zeros of \(L(s, \chi)\); results on \(L(1, \chi)\)
42A16 Fourier coefficients, Fourier series of functions with special properties, special Fourier series
Full Text: DOI Numdam EuDML EMIS


[1] Adkins, W.A. & Weintraub, S.H. - Algebra, An Approach via Module Theory, Springer Verlag (1992). · Zbl 0768.00003
[2] Cellini, P. - A general commutative descent algebra, Journal of Algebra175 (1995), 990-1014. · Zbl 0832.20060
[3] Davenport, H. - On some infinite series involving arithmetical functions, QuarterlyJournal of Mathematics8 (1937), 8-13. · JFM 63.0906.01
[4] Segal, S.L. - On an identity between infinte series and arithmetic functions, Acta ArithmeticaXXVIII (1976), 345-348. · Zbl 0319.10050
[5] Washington, L.C. - Introduction to Cyclotomic Fields, Springer-Verlag (1982). · Zbl 0484.12001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.